Alert archive / Louisiana / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS New Orleans, LA

August 29, 2005Orleans Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 29, 2005, 8:14 AM CDT for Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2005, 8:14 AM CDT (13:14 UTC)
Expired
Aug 29, 2005, 2:15 PM CDT
In force
6 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Orleans Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 291316
FFWLIX
LAC071-087-291915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
814 AM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...NEW ORLEANS
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE

* UNTIL 215 PM CDT

* A LEVEE BREACH OCCURRED ALONG THE INDUSTRIAL CANAL AT TENNESSE 
  STREET. 3 TO 8 FEET OF WATER IS EXPECTED DUE TO THE BREACH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARABI AND 
  9TH WARD OF NEW ORLEANS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 2992 9012 2994 9003 2987 8987 3001 8985
      3004 8982 3008 8993 3002 9012

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 5:06 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 29, 5:06 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
506 AM CDT MON AUG 29 2005

.DISCUSSION...
EXTREMELY DANGEROUS CATEGORY FOUR HURRICANE KATRINA WILL BE MAKING
INITIAL LANDFALL OVER LOWER PLAQUEMINES PARISH SHORTLY. THE
PROJECTED TRACK TAKES KATRINA NORTH TOWARDS THE LOWER PEARL RIVER
VALLEY NEAR THE LA/MS BORDER LATE THIS MORNING. HURRICANE WINDS
HAVE BEEN EXPANDING THE LAST COUPLE HOURS. IN ADDITION TO VERY
STRONG WINDS...A MASSIVE STORM SURGE IS OCCURRING ALONG WITH
EXTREMEMLY HEAVY RAINFALL AND FLASH FLOODING. WILL HAVE TO CUT THE
DISCUSSION SHORT TO GET PRODUCTS OUT BEFORE LOSING COMMUNICATIONS.
REFER TO THE OUR LATEST HURRICANE LOCAL STATEMENT...FLOOD
WATCH...AND INLAND HURRICANE/ TROPICAL STORM WARNING PRODUCTS.

NO OTHER SIGNIFICANT WEATHER SYSTEMS ARE EXPECTED TO FOLLOW
KATRINA...SO HOT AND DRIER WEATHER IS EXPECTED TUESDAY THROUGH
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  74  90  73 / 100  70  30  20
BTR  81  74  94  73 / 100  30  30  20
MSY  82  78  91  78 / 100  30  30  20
GPT  82  78  89  75 / 100  60  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL NOON MONDAY FOR LAZ038-LAZ039-LAZ040-LAZ058-
     LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-LAZ064-LAZ067-LAZ068-
     LAZ069-LAZ070.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR LAZ038-LAZ040-LAZ050-
     LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
     LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
     GMZ570-GMZ575.

     TORNADO WATCH UNTIL NOON MONDAY FOR GMZ530-GMZ550-GMZ555-GMZ575.

MS...TORNADO WATCH UNTIL NOON MONDAY FOR MSZ070-MSZ071-MSZ077-MSZ080-
     MSZ081-MSZ082.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR MSZ080-MSZ081-MSZ082.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
     GMZ570-GMZ575.

     TORNADO WATCH UNTIL NOON MONDAY FOR GMZ530-GMZ550-GMZ555-GMZ575.

&&

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:14 PM CDTTornado WarningLIXOrleans, Saint Bernard57 min
Aug 28, 11:22 PM CDTTornado WarningLIXPlaquemines23 min
Aug 29, 4:04 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more6 hr
Aug 29, 5:27 AM CDTTornado WarningLIXPlaquemines, Saint Bernard2 hr
Aug 29, 7:23 AM CDTTornado WarningLIXSaint Tammany2 hr
Aug 29, 7:54 AM CDTFlash Flood WarningLIXSaint Tammany, Tangipahoa, Washington6 hr
Aug 29, 8:36 AM CDTTornado WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles24 min
Aug 29, 9:43 AM CDTTornado WarningLIXSaint Tammany, Washington62 min
Aug 29, 10:49 AM CDTTornado WarningLIXSaint Tammany, Washington56 min
Aug 29, 11:28 AM CDTFlash Flood WarningLIXJefferson6 hr
Aug 29, 11:34 AM CDTFlash Flood WarningLIXSaint Charles, Saint John the Baptist6 hr
Aug 29, 11:40 AM CDTFlash Flood WarningLIXOrleans, Plaquemines, Saint Bernard6 hr
Aug 29, 11:55 AM CDTTornado WarningLIXWashington65 min
Aug 29, 12:10 PM CDTFlash Flood WarningLIXSaint Tammany, Washington4 hr
Aug 29, 12:58 PM CDTFlash Flood WarningLIXTangipahoa4 hr

Nearby

Flash Flood Warnings in Louisiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.